This outlines my first chemo, April 15th, 2021 and the weeks after (leading up to chemo 2).
Please note: If you are squeamish to hear about bodily functions, side effects, and other not-so-pretty parts of cancer – one, why are you here? – but two, stop reading right now – because I’m not sugar-coating anything for people who really want to know the ins and outs.
Day of infusion (at hospital):
The day of infusion was fine. Because I have a port-a-cath where the infusions are given (as opposed to intravenously), I didn’t have any site pain. I was there a long time. 7:20 a.m. until 6:45 p.m. It was the longest day for me due to my chemotherapy and HER2+ medications regimen: TCHP (taxotere, carboplatin, herceptin, perjeta).
I also was doing a cold cap, by DigniCap, which is a cooling cap system with intent to help cancer patients mitigate or prevent hair loss (with a 50% rate of keeping your hair deemed “successful”). This process adds an additional 2–3 hours of total time onto the infusion session as your head needs to be kept cold before, during, and after the chemo drugs are placed in your body.
My mom came with me (I can have 1 guest, masks on) and we watched TV, talked, ate, etc. It was nice to have her there with me so I wasn’t alone. I also went online sporadically, but didn’t do any work. You should not be working through your chemo – don’t let anyone tell you otherwise.
Day of infusion (at home):
When I got home, I didn’t really want to eat although there was a nicely-prepared dinner waiting for me, thanks to my dad. I ate some mashed potatoes and salad, drank some water, and that was it.
Day after infusion:
The next morning, I felt awful. It felt like there was a clump of food in my throat (despite only having eaten salad and a bite or two of mashed potatoes). This feeling endured for nearly a week. I tried to eat normal food and I just couldn’t.
There was a lump in my throat, like constant acid indigestion or reflux. I have a super high tolerance for spicy foods (thanks, Mexican genes!), but even black pepper was irritating as hell on my throat. So for days, all I could eat was soft foods. Jello. Apple sauce. Pudding. Oatmeal. For a week. And some days, nothing at all, or just water.
They really like to force you to drink electrolyte-rich liquids, like Gatorade. But Gatorade tastes like pure fucking salt when you’re in the midst of chemo. It was awful. I fucking hate Gatorade now.
Another thing I noticed was the awful sensation on my tongue. Something was wrong. It felt like there was a sock or a glove on my tongue and I couldn’t taste anything.
Week after infusion:
The first Monday after chemo was an absolute BITCH. I could not keep myself awake for the life of me. I was so lethargic and literally kept falling asleep at my desk. Learning this, I decided to take off subsequent Mondays-after-chemo going forward to recover (my infusions are Thursdays, with days off on Fridays & Mondays from work).
About two days post-first chemo, I started getting a super hoarse throat. I could barely speak. I drank various teas, had lozenges, drank tons of water, didn’t talk or sing much. About 7–8 days after, it got better and cleared up.
By the end of the first week (7 days), I had a check-in appointment with the “chemo teacher,” who basically was just there to check in with me and make sure I was doing ok. After looking at me and seeing I looked in good spirits, she basically was like “you’re good, see ya!” which was fine with me because I FELT fine at that moment.
Other than severe dehydration from diarrhea – yes, it’s wonderful – I was doing ok all things considered. My tongue was super dry (as she noted) and she just mentioned to up the hydration. Noted.
After one week, I:
- Had all my hair intact, even after my first hair wash (shower every day; wash hair 1x/week)
- Had lost 9 lbs due to lack of eating and dehydration
- Was experiencing acid reflux/indigestion every single day
- Had diarrhea every single day
- Could not taste anything at all – no foods had any flavor and my tongue felt weird as fuck
- Started getting a weird skin rash on my face (cheeks, forehead, chin) which I didn’t think to bring up to her because I’m an idiot!
2 weeks after infusion:
The week following chemo was a lot better than the last, though my tongue and the flavors of foods was still not completely there. However, I was finally able to stomach whole foods, like rice, chicken, etc. There were still some foods that tasted awful to me even though they shouldn’t have – carne asada (oh, the horror) and tomato sauce (think pizza). Carne asada tasted sour, and tomato sauce tasted bitter. Two of my favorite things. It was shit.
Very early on, as I alluded before, I started noticing a rash on my skin. I tried ignoring it because I thought I was overreacting or something, so I went on with life as usual.
Until it started getting worse – fast.
It started getting out of control. I was like, is this was cystic acne is like? No, really, it got bad, and I’ve never had “bad” acne before, so I couldn’t compare it to anything else. I figured ok, I’ll put some topical medicine, put some cold ice packs, it’ll be fine.
Narrator: it was not fine.
Two days later it was a nice, sunny, 85-degree April day in Chicago, and I decided to work outside in the afternoon with my cat. Already having been told to avoid the sun, I stayed under the backyard umbrella and had plenty of water with me.
If you can recall, I’m still doing cold caps at this point, meaning I can’t put my very heavy, very thick, ass-length hair up on my head during the super hot summer like I’m used to. So I just have to sit pretty and hope that I don’t broil to death, even out of the sun, under an umbrella.
I finally emailed the chemo teacher on the medical portal. She never replied. Very efficient! So I decided to email my nurse navigator, who’s an absolute fucking saint. Immediately after I emailed her a series of pictures – including these, which got WORSE when I was outside in the heat, magically – she called me within 3 minutes to be like, “Hey friend, that’s not normal!!!”
NOW we were getting somewhere.
What’s not normal, you ask? Oh, just this:
So my nurse navigator rapid-fire called my oncologist who got in touch with me immediately and told me it was an INFECTION, not some random chemo skin rash! So turns out I wasn’t crazy, but that this also wasn’t “normal” either. Some skin irritation is possible with chemo. BUT THIS IS NOT NORMAL. SO IF IT’S HAPPENING TO YOU, REACH OUT ASAP.
To remedy it, they prescribed me Clindamycin (pills) for a week – an antibiotic. As it stands, the skin cleared up within the week and it was back to normal, supple, non-bumpy-what-have-yous for me. Just the regular 20-something year old acne flare-up here and there.
I was also given a topical Clindamycin cream in case of any flare-ups. Fingers crossed, but so far, so good.
The rest of this week was generally uneventful, which is pretty great if you ask me. I was able to start eating full meals again, but I screwed myself out of having any alcohol (which you can totally do when you’re on chemo, fun fact!)…so long as you’re not on antibiotics at the same time!
After 2 weeks, I:
- Had not lost additional hair even after washing it a second time
- Was able to eat with more normalcy
- Had discovered and been given a solution to the skin infection
- Was not having diarrhea every day for once
3 weeks after infusion (days before 2nd infusion):
Just as you start to feel good again, you get ready to feel like shit all over. Once you’re like “damn, I feel solid,” next thing you know, chemo’s just around the corner. So this week I tried to live it up. Was able to eat whatever. Tried to dress a little nicer, more like myself.
I did, unfortunately, notice some hair coming out. As a reminder: I hadn’t lost basically any hair to this point, over 2 weeks into the process.
So I posted on the DigniCap Facebook support group and got generally positive responses, basically saying what I was losing wasn’t much to shudder at. So I assumed they were right and just tried to live and let live. But day after day more started coming out – in droves. It was getting bad. Really bad. Balding bad.
On an unrelated note, I have very kind people in my circle, so someone at work (on a different team than mine) bought my lunch the day before chemo started (May 5th) up again. I ordered Panda Express, chow mein and kung pao chicken. One of the best fucking meals I’ve had in awhile. Can’t wait to eat some again before the next session!
That same day, of course, was Cinco de Mayo. While it doesn’t have a particular significance to most Mexicans like me, it was an excuse to indulge on good ass food before I couldn’t eat again. So we ordered from one of my favorite local spots. Got nachos, tacos, the works. It was good to fully eat and taste every last bite.
After 2.5 weeks, I:
- Could eat like normal and taste foods up to 90% of normalcy
- Tolerate more spice than before
- Had a clear face thanks to the Clindamycin
- Began losing a lot of hair, tons of shedding, and a bald spot began forming right at the center of my head